Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 265, NWS Blacksburg, VA

November 25, 1998Carroll County, Grayson County, Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Nov 25, 1998, 11:46 PM EST for Carroll County, Grayson County, Patrick County, Virginia. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 25, 1998, 11:46 PM EST (04:46 UTC)
Expired
Nov 26, 1998, 12:20 AM EST
In force
34 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Carroll County, VA, Grayson County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 56 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 26, 12:00 AM ESTThunderstorm WindArarat, VA
Nov 26, 12:30 AM ESTThunderstorm WindStuart, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1998-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1998-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

706 
WUUS01 KRNK 260447 RRA
SVRRNK
NCC005-VAC035-077-141-260520-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1146 PM EST WED NOV 25 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ALLEGHANY COUNTY IN NORTHWESTERN NORTH CAROLINA.
  SOUTHERN CARROLL COUNTY IN SOUTHWESTERN VIRGINIA.
  GRAYSON COUNTY IN SOUTHWESTERN VIRGINIA.
  WESTERN PATRICK COUNTY IN SOUTHWESTERN VIRGINIA.

* UNTIL 1220 AM EST.

* AT 1143 PM EST... BLACKSBURG DOPPLER RADAR AND SPOTTER REPORTS
  INDICATED A SEVERE THUNDERSTORM 17 MILES WEST OF GALAX OR 3 MILES
  SOUTHWEST OF ELK CREEK... MOVING NORTHEAST AT 65 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...

  SPRING VALLEY                   AT 1150 PM EST..
  GALAX                           AT 1155 PM EST..
  BYLLESBY                        AT 1155 PM EST..
  WOODLAWN                        AT MIDNIGHT EST..
  HILLSVILLE                      AT 1205 AM EST..
  SYLVATUS                        AT 1210 AM EST..

<< CALL TO ACTION >> DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS

.END/DC/HH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 25, 8:45 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, Nov 25, 8:45 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
845 PM EST WED NOV 25 1998

THANKS FOR COORD EVERYONE...

NATIONAL RADAR SHOWING LARGE RAIN AREA WITH EMBEDDED CONVECTION
ASSOCIATED WITH STRONG MINOR WAVE ENTERING KENTUCKY AT TIME. EVENING
SOUNDING SHOWING STRONG VEERING AND WARM AIR ADVECTION...BUT HAS
STORNG MID LEVEL CAP.  QUESTION IS WILL THERE BE ENOUGH ENERGY
AVAILABLE TO DO WORK ON LIFTING CAP.  POSSBILITY EXISTS WITH SUCH A
STRONG WAVE...SO WILL ADD MENTION OF THUNDER TO WORK ZONES.  VAD
WIND PROFILE SHOWING 50KT WIND LOWER TO AROUND 7000 FEET AND WILL
ONLY LOWER...SO WILL ALSO UP WIND FORECAST FOR WESTERN MOUNTAINS.
TEMPS LOOK ON TRACK AND WORK ZONES WILL FOLLOW SHORTLY.

HH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 25, 11:31 PM ESTSevere Thunderstorm WarningRNKGrayson29 min
Nov 26, 12:25 AM ESTSevere Thunderstorm WarningRNKPatrick35 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.